Cant Sleep on Levothyroxine

Hi all, I took 50mcg Levothyroxine yesterday morning, I think I've had 2 hours of sleep and woke up at 3am. I also feel a bit of a tightness in my chest when I lie down, and had diarrhoea in the morning just after taking Levothyroxine, has anyone ever had this before? I just got off the phone to the 111 emergency service number and I am waiting for an out of hours Doctor to call me.

11 Replies

oldestnewest
  • Were you prescribed it or have any test results showing you needed it?

  • Thanks Knackersyard, Yes I was, it was prescribed by my GP. Before, I was on Nature-throid 5 grains but my Free T3 became too high so the doctor wanted me off and to switch to Levothyroxine. I started with T3 alone 50mcg and didn't have any problem sleeping. But the doctor wanted me to add T4 because he felt my T4 was too low. I reduced my T3 to 15mcg for almost a week and added in my T4 yesterday as I am also due to raise my T3 tomorrow. But after taking the levo, I had diarrhoea, and when I lay down I had a tightness in my chest and only slept two hours last night.

    Results from 12 August:

    TSH - 0.01 range 0.30 - 4.20

    Free T4 - 5.2 range 9.00-19.00

    Free T3 - 2.7 range 2.60 -5.70

    Below are my results from before (11 July, 2016) when I was on 5 grains of Nature-Throid.

    TSH - 0.01

    Free T4 - 16.6

    Free T3 - 8.1

    Thank you.

  • Please if you are in ENGLAND. .How on earth did you get your Gp to prescribe T3??? Been on levo 16 yrs and never been offered T3 despite weight fluctuations, chronic tiredness, constipation and mid swings...who in ENGLAND. .pref London can do this???

  • Dorcas please check your inbox.

  • Was yesterday morning the first time you've ever taken it?

  • Thanks greygoose, yes, yesterday was the first time for me taking levo.

  • OK, well, you've now added quite a history to your post! That changes everything. I thought you were new to thyroid hormone replacement.

    One thing you should know about doctors, they always want you on levo. It's all they understand. And they don't understand that very well! They do not understand T3! They just cannot get their heads around the fact that the FT4 is always going to be low if you're taking any form of T3, and they fret and fuss and waste time and effort trying to raise it. It doesn't matter! If you are taking T3, the body only hangs on to the T4 if needs, and it doesn't need as much because you are taking T3 ready-made. T4 is a storage hormone.

    As for taking you off NDT because your T3 was too high... All the stupid man had to do was reduce your dose. Talk about throwing the baby out with the bath water!

    So, it would seem that levo doesn't suit you. Were you well on NDT? If so, I would go back on it, if I were you. :)

  • Thanks Greygoose, yes, I was doing so much better on NDT, my hair even started to grow back. Yes, my GP has said NDT is herbal and unlicensed. I have suffered so much over the past 4 weeks since coming of NDT but have also realised that, at the end of the day, am the one who pays the highest price, all the hypo symptoms have returned including bad brain fog which has put my job on the line so I have decided to get back on NDT. I will add one grain and continue to raise T3, after 2 months I will go back on NDT alone.

  • Your doctor is an idiot! It is unlicensed in the UK, but that doesn't mean it's bad. And it certainly isn't herbal! Where did he get his degree? In a box of corn flakes?

    Yes, I think you would be much better getting back on NDT. After all, it's your life, your body and your health. He doesn't have to live with the consequences of his decisions about your treatment!

  • I asked the same thing, must be a box of cornflakes. Trust me, after what I've been through, I will never let anyone make decisions about my health again, whats important to me is feeling better and getting my life back.

  • Absolutely right! :)

You may also like...